Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Sign in to follow this  
CMiska

Rapid insulin taking many hours to act

Recommended Posts

CMiska

I am a newly diagnosed type 1 as of September '18. I am 52 and this diabetes management has been anything but. I originally responded well to rapid insulin, but the last couple of weeks my Novolog (and now Humalog) will not work at all to cover my meals, only to drop me 6 or 7 hours later like a rocket. So, I tried many times experimenting with fasting in the morning and my bs will be anywhere from 90-130 in the am and will be fine until I eat a meal at noon. I bolus correctly for my carbs (which are very low), and wait 15 minutes and an hour later I'm climbing. By the time the 2 hour post meal mark hits, I have gained sometimes 100 points or more for just 20 carbs that I had bolused for at a ratio of 1-10. The scary part for me is when it catches up after a dinner and I crash at 2 or 3 am. My bolus doses are usually very low because of my low carb diet- usually only two to four units before a meal.

At low bolus doses for low carbs, do I need more insulin just for it to work? Why did my ratio seem to work before, when I was eating more rapid carbs, and now it doesn't that I'm on a low carb diet? My injection technique is the same, and I rotate sites. I've tried waiting as much as a half hour before eating. I had been using Novolog, but changed insurance and am having the same result with the Humalog they cover.

Share this post


Link to post
Share on other sites
Kit

Hi @CMiska

 

I don't have personal experience with using insulin, so I'm sorry I can't help, but I wanted to welcome you to the group.  My only thought would be to make sure you are rotating your injection sites, but it looks like you are already doing that.

 

Another possibility might be that your honeymoon period is ending.  When a T1 first starts treatment with insulin, their pancreas can continue to produce its own.  After some time, the exact seem to vary, the autoimmune attack kills off that functionality, and you may find you need more insulin than you did before.

 

However, going really high and then suddenly dropping many hours later sounds more like its taking a long time for the injected insulin to take affect.  Are you taking any adjustment doses when you are high?

Share this post


Link to post
Share on other sites
Fraser

Cmiska I would suggest you log into Tu diabetes, they are more type 1 and insulin oriented. They have a lot of information

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

By using this site, you agree to our Terms of Use.